Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 55, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 8, 2013, 5:45 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 8, 2013, 5:45 PM HST (03:45 UTC)
- Expired
- Nov 8, 2013, 8:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 17 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
597
WGHW50 PHFO 090345
FFWHFO
HIC007-090645-
/O.NEW.PHFO.FF.W.0055.131109T0345Z-131109T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
545 PM HST FRI NOV 8 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 845 PM HST
* AT 537 PM HST...A GAGE ON THE HANALEI SHOWED A RAPID RISE IN
WATER LEVEL FROM HEAVY RAIN OVER THE MOUNTAINS. THE AREA OF HEAVY
RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAILUA...HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU
VALLEY...PRINCEVILLE...KOKEE STATE PARK...KILAUEA...HANALEI AND
ANAHOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2202 15985 2225 15966 2225 15926 2186 15930
2184 15966
$$1 follow-up statement
210
WGHW70 PHFO 090550
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
750 PM HST FRI NOV 8 2013
HIC007-090559-
/O.CAN.PHFO.FF.W.0055.000000T0000Z-131109T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
750 PM HST FRI NOV 8 2013
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ABATED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 2202 15985 2225 15966 2225 15926 2186 15930
2184 15966
$$
LAUWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 4:00 PM HST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 8, 4:00 PM HST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST FRI NOV 8 2013 .SYNOPSIS... A LOW ALOFT AND AMPLE MOISTURE WILL MAKE HEAVY SHOWERS POSSIBLE ON KAUAI AND OAHU THIS EVENING. MODERATE TRADE WINDS WILL BUILD OVER THE ISLANDS TONIGHT AND THE CHANCE OF HEAVY SHOWERS WILL SUBSIDE AS THE LOW ALOFT WEAKENS. A FRONT WILL PUSH SOUTH OVER THE ISLANDS SATURDAY NIGHT BRINGING INCREASED SHOWERS AND MUCH STRONGER TRADE WINDS. THE WINDS AND SHOWERS WILL SUBSIDE BY MID-WEEK BUT SHOWERS MAY INCREASE AGAIN LATER IN THE WEEK AS REMNANTS OF THE FRONT MOVE BACK OVER THE ISLANDS FROM THE EAST. && .DISCUSSION... THE ATMOSPHERE OVER THE ISLANDS REMAINS A BIT UNSTABLE DUE TO A LOW ALOFT ABOUT 225 MILES NORTH NORTHEAST OF KAUAI. THE LOW ALOFT HAS ALSO INDUCED A WEAK SURFACE TROUGH OVER THE ISLANDS KEEPING WINDS LIGHT...ESPECIALLY OVER KAUAI COUNTY AND OAHU. THE WEATHER REMAINS FAIRLY QUIET OVER MOST AREAS THIS EVENING BUT SPOTTY HEAVY SHOWERS HAVE FORMED OVER CENTRAL KAUAI AND THE NORTH SHORE OF KAUAI. THESE SHOWERS ARE AT LEAST PARTLY DRIVEN BY AFTERNOON HEATING SO THE SHOWERS WILL LIKELY SUBSIDE BY SUNSET. THE GLOBAL MODELS ARE IN GOOD AGREEMENT SHOWING THE LOW ALOFT DISSIPATING OVER THE NEXT 12 HOURS. THE ATMOSPHERE OVER THE ISLANDS WILL BECOME MORE STABLE AND TRADE WINDS WILL STRENGTHEN SLIGHTLY. MODERATE TRADE WINDS WILL PERSIST THROUGH TOMORROW EVENING. A STRONG SHEAR LINE IS LIKELY TO MOVE SOUTH OVER THE ISLANDS SATURDAY NIGHT AS A VERY STRONG SURFACE HIGH MOVES EASTWARD FAR NORTH OF THE ISLANDS. A BAND OF SHOWERS WILL ACCOMPANY THE SHEAR LINE AND MUCH STRONGER TRADE WINDS WILL MOVE OVER THE ISLANDS ON SUNDAY. THE TRADE WINDS COULD BE STRONG ENOUGH TO REQUIRE WIND ADVISORIES. THE WINDS AND SHOWERS WILL SUBSIDE BY MID-WEEK AS THE FRONTAL BAND MOVES OFF TO THE SOUTHEAST OF THE ISLANDS. LATER IN THE WEEK REMNANTS OF THE FRONTAL BAND MAY MOVE BACK OVER THE ISLANDS FROM THE EAST BRINGING MORE SHOWERY WEATHER. && .MARINE... THE CURRENT MODERATE NORTH SWELL WILL BE FOLLOWED BY A MODERATE NORTHWEST SWELL THIS WEEKEND. A LARGE...SHORT-PERIOD NORTHEAST SWELL IS EXPECTED SUNDAY. A SIGNIFICANT NORTHERLY SWELL WILL ARRIVE TUESDAY AND BUILD TO WELL OVER THE ADVISORY THRESHOLD WEDNESDAY. SURF ALONG NORTH FACING SHORES MAY EVEN APPROACH THE WARNING LEVEL. AS TRADES INCREASE THIS WEEKEND...A SMALL CRAFT ADVISORY WILL LIKELY BE POSTED OVER MOST...IF NOT ALL...COASTAL WATERS. NEAR GALE FORCE WINDS ARE POSSIBLE SUNDAY AND MONDAY. EXPECT THE TRADES TO TAPER OFF MONDAY NIGHT AND TUESDAY. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER THE ISLANDS BUT THERE MAY BE LOCALIZED MVFR CEILINGS AND VISIBILITIES THIS EVENING DUE TO CONVECTIVE BUILDUPS...MAINLY ON KAUAI AND OAHU. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 3:35 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 8, 5:24 PM HST | Areal Flood Advisory | HFO | Kauai | 81 min |
| Nov 8, 6:45 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 8, 8:04 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 9, 3:33 AM HST | Small Craft Advisory | HFO | 3 days | |
| Nov 9, 8:30 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 10:28 AM HST | Areal Flood Advisory | HFO | Kauai | 2 hr |
| Nov 9, 10:48 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai, Kalawao | 24 hr |
| Nov 9, 12:29 PM HST | Flash Flood Warning | HFO | Kauai | 11 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.